Thanks Thanks:  0
Likes Likes:  0
Results 1 to 2 of 2
  1. #1
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    36,917
    Mentioned
    25 Post(s)
    Tagged
    0 Thread(s)

    Managing Weight Gain as a Side Effect of Some Antidepressants

    Managing Weight Gain as a Side Effect of Some Antidepressants
    Cleveland Clinic Journal of Medicine
    07/25/2003
    By Emma Hitt, PhD

    Weight gain associated with antidepressant use can lead to patient non-compliance with therapy. Understanding which antidepressants can result in weight gain is, therefore, important for practitioners.

    In their recent article, Rashmi Deshmukh, MD, and Kathleen Franco, MD, Department of Psychiatry and Psychology, Cleveland Clinic, Ohio, United States, reviewed the various classes of antidepressants and their effects on weight gain.

    Irreversible monoamine oxidase inhibitors (MAOIs), such as phenelzine, isocarboxazid, and tranylcypromine typically cause weight gain when used for less than 6 months or on a long-term basis, the authors write, while reversible MAOIs are less likely to cause weight gain, although they are not currently available in the United States.

    Tricyclic antidepressants are likely to cause weight gain with both short-term and long-term use, the researchers continue, primarily because they increase appetite. Furthermore, the tertiary tricyclic drugs -- such as amitriptyline, imipramine, and doxepin -- are more likely to cause weight gain than secondary tricyclics because they are stronger histamine blockers.

    In contrast, selective serotonin reuptake inhibitors (SSRIs) are not likely to cause weight gain if used for 6 months or less, although paroxetine may be more likely than other SSRIs to cause weight gain. Whether SSRIs cause weight gain when used for 1 year or longer is still under debate.

    "Weight change induced by SSRIs is probably related to alteration in serotonin 2C receptor activity, appetite increase, carbohydrate craving, or recovery from clinical depression," the researchers note.

    For long-term therapy, nefazodone, a phenylpiperazine with selective serotonin and norepinephrine reuptake inhibition, is less likely than SSRIs and tricyclic compounds to cause weight gain, whereas bupropion "is essentially devoid of antihistaminic effects and is commonly associated with weight loss," the authors note. "For long-term therapy, [bupropion] is less likely than SSRIs to cause weight gain," they add.

    To help manage weight gain, the researchers recommend educating patients about this possible side effect, and preventing weight gain by recommending exercise and caloric restriction. Clinicians can also consider switching patients to another antidepressant drug or adding another agent, such as a stimulant or an H2 receptor agonist to therapy.

    "In our practice, we have found that adding low-dose bupropion (100 to 150 mg/day) or topiramate (25 to 50 mg/day) may help weight loss when used in addition to diet control and exercise," the authors write.

    Cleveland Clin J 2003;70:614-623. "Managing weight gain as a side effect of antidepressant therapy"

  2. #2
    Join Date
    Jul 2005
    Posts
    7,475
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Managing Weight Gain as a Side Effect of Some Antidepressants

    Another great post David, especially this part I found interesting:

    In our practice, we have found that adding low-dose bupropion (100 to 150 mg/day) or topiramate (25 to 50 mg/day) may help weight loss when used in addition to diet control and exercise," the authors write.
    I know for me personally Topiramate (Topamax) does help with suppressing my appetite along with stabilizing my moods. Finally a med that for me does not add the weight.

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

Disclaimer: PsychLinks is not responsible for the content of posts or comments by forum members.

Additional Forum Web Design by PsychLinks
© All rights reserved.